Hi there, at the beginning of the year, I was diagnosed with Anxiety disorder and placed on 10mg Paxil daily. This along with counseling has worked really well and I have now just finished my degree.
However, in the last couple of days, I have been working for my dad doing a “no brainer” job while I look for a job in the area of my degree. I am naturally extraverted and like working with and talking to people. The job I am temporary doing is by myself and I tend to think a lot. A couple of days ago, out of nowhere, I had repetitive thoughts and fear that I was going crazy, in particular fear of schizophrenia. The thoughts have come and gone the last couple of days depending on my activity eg When I get home from work, I am around my flatmate and my mind is busy, the thoughts go. I also wrote down arguments against these thoughts like with CBT eg I dont hear voices, I dont hallucinate, it’s a common sign of anxiety etc. I also took the online test on here and I came out with 1.
Im wondering if you could shed some light on my situation. I dont have any rituals or compulsions. Just repeating thoughts of loosing my sanity. I think if a professional told me straight up that I’m ok, I would be able to let it go but I cant seem to convince myself.
I have upped my Paxil to 15mg and it has helped with the thoughts a little, but to be honest, Im not very pro medication. To me, it is really obviously that the paxil is simply masking the problem rather than getting to the root of the problem so have been thinking about seeing a psychologist to learn some more CBT.
OCD Returned. Back to Therapy?
You are aware of the fact that part of your OCD problem has returned (and maybe never went away completely) and you have tried on your own to reduce your symptoms but were not fully successful. Because of this, your idea to see a psychologist is a very wise one.
You mentioned that you feel the medication is masking the problem and may be preventing you from actually dealing with what is at the root of the OCD and anxiety. That is a possibility. It is not uncommon for people who take medication to complain that it decreases their unwanted symptoms but has the unintentional effect of diminishing all of their feelings, not just the unpleasant ones. People describe feeling like a “zombie” meaning they feel emotionally numb while taking the medication. Their unwanted symptoms may have been reduced with medication but so too were their desirable feelings such as happiness, joy, excitement, pleasure, and many more.
It’s smart to seek help when you feel that your methods are no longer effective in reducing your symptoms. It is possible talk therapy will help you enough so that medication will no longer be necessary but you’ll only find out if you try. I wish you luck.